Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Newport/Morehead City, NC

July 6, 1997Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 6, 1997, 4:40 PM EDT for Craven County, Jones County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1997, 4:40 PM EDT (20:40 UTC)
Expired
Jul 6, 1997, 5:30 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Craven County, NC, Jones County, NC

The radar

The Morehead City radar (KMHX), 45 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:45 PM EDTHail 0.88Trenton, NC
Jul 6, 5:05 PM EDTHail 0.75Tuscarora, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 062038 RRA
SVRMHX
NCC049-103-062130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
440 PM EDT SUN JUL 6 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...WESTERN CRAVEN COUNTY...JONES COUNTY
 
AT 440 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHEAST OF
TRENTON. THE STORM WAS MOVING SLOWLY NORTHEAST NEAR 15 MPH AND SHOULD
PASS NEAR TUSCARORA BY 5 PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
 
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:05 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 2:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EDT SUN JUL 6 1997

RDU: 30 POPS FOR ERLY EVENING THEN 20 FOR MON-TUE.  HIGHS MON/TUE
WILL RANHGE FROM THE LOW 90S INLAND TO THE MID 80S OTR BNKS/BEACHES.
THERE WILL PRBLY BE LOCALIZED AREAS OF BR/ST TONIGHT/MON NIGHT BUT
NOT WIDESPREAD ENOUGH TO MENTION IN ZONES.

CWF: THINK FCST CAN COMBINED.  THERE WILL BE MORE OF AN ESTRLY
COMPOENT TO WNDS EXTREME N.  CAN HANDLE THIS WITHOUT SPLITTING FCST.
FLOW WILL CONTINUE TO BE WEAK WITH A PREVAILING S-SW DIRECTION.
SPEEDS WILL GENERALLY BE 15 KT OR LESS WITH SEAS 3 FT MON-TUE.  I
MAY CARRY HIGHER SEAS INITIALLY THIS EVENG AS WIDEPSREAD CONVECTION
OFFSHORE LAST NIGHT-TODAY HAS CHURNED UP SEAS.  FPSN HAS BE ARND 5
ALL DAY.

DISC: WE CONTINUE WITH A TYPICAL NC SUMMER WX PTRN WITH MAIN BAND OF
WESTERLIES TO OUR N.  THIS MEANS MOST SIG SHORT-WAVE ENERGY WILL
PASS BY TO OUR N AND W LIKE THE FTR OVR TN THE MODELS WISK INTO THE
MID-ATLC OVERNIGHT.  MID LVL SPEED MAX ASCTD WITH THIS SYSTEM WILL
GENERATE SOME WK VVEL ACROSS THE REGION AND DIFL WITH R ENTRANCE
REGION OF UPPER JET SHOULD TRIGGER SCT TSRA LTR THIS AFTN INTO THIS
EVENING WITH WEAKENING TMB BNDRY AND THE SEA-BREEZE THE PRIMARY
FOCUSING MECHAISMS.

PERSISTANT FRNTL BNDRY WILL CONTINUE TO DECAY INTO A DEWPOINT
DISCONTINUITY MON-TUE AS MAIN THERMAL GRAD SHIFTS N AS A COLD FRONT
NOW MOVING THROUGH THE GREAT LAKES STALLS ALONG THE MASON-DIXON LINE
MON.  WITH LITTLE UPPER FORCING AND LESS DEFINED SFC CONVERGENCE
ZONES THINK POPS CAN BE DROPPED TO 20% BOTH DAYS.  WILD CARD IN TUES
FCST IS STRENGTH/SPEED OF SRN STREAM SHORT WAVE TO EMERGE FROM THE
SRN PLAINS.  THE NGM SHEARS THIS FTR INTO 2 CNTRS WHILE THE AVN/ETA
EJECT THE WAVE SLOWLY ENE.  60 HR POSN SUGGESTS THAT INFLUENCE FROM
THIS DISTURBANCE MAY HOLD OFF UNTIL TUE NIGHT.  IN ADDITION FAN POPS
FOR 4-5TH PERIODS WERE UNUSUALLY LOW...SO WOULD PREFER TO GO WITH
MINIMAL POPS FOR NOW.

.MHX...NONE.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:05 PM EDTTornado WarningMHXGreene25 min
Jul 5, 8:12 PM EDTSevere Thunderstorm WarningMHXPitt48 min
Jul 5, 8:20 PM EDTSevere Thunderstorm WarningMHXMartin40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.